Alert archive / Oregon / Beach Hazards Statements in 2022
Beach Hazards Statement 3, NWS Medford, OR
NWS Medford, OR issued this beach hazards statement at Jan 24, 2022, 4:53 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 25, 2022, 1:00 PM PST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 24, 2022, 4:53 PM PST (00:53 UTC)
- In effect from
- Jan 25, 2022, 1:00 PM PST
- Expired
- Jan 25, 2022, 10:00 PM PST
- In force
- 9 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 0.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2273 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
803 WHUS46 KMFR 250053 CFWMFR Coastal Hazard Message National Weather Service Medford OR 453 PM PST Mon Jan 24 2022 ORZ021-022-251200- /O.NEW.KMFR.BH.S.0003.220125T2100Z-220126T0600Z/ South Central Oregon Coast-Curry County Coast- 453 PM PST Mon Jan 24 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING... * WHAT...Higher threat for sneaker waves expected. * WHERE...South Central Oregon Coast and Curry County Coast. * WHEN...From 1 PM PST Tuesday afternoon through 10 PM PST Tuesday evening. * IMPACTS...Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. In addition, logs and other debris can be lifted and carried by the waves, crushing or entrapping unsuspecting victims underneath. * ADDITIONAL DETAILS...Sneaker waves have the ability to run farther up the beach than usual. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ Visit us at https://www.weather.gov/Medford
3 follow-up statements
202 WHUS46 KMFR 251150 CFWMFR Coastal Hazard Message National Weather Service Medford OR 350 AM PST Tue Jan 25 2022 ORZ021-022-260000- /O.CON.KMFR.BH.S.0003.220125T2100Z-220126T0600Z/ South Central Oregon Coast-Curry County Coast- 350 AM PST Tue Jan 25 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 1 PM PST THIS AFTERNOON THROUGH THIS EVENING... * WHAT...Higher threat for sneaker waves expected. * WHERE...South Central Oregon Coast and Curry County Coast. * WHEN...From 1 PM PST Tuesday afternoon through 10 PM PST Tuesday evening. * IMPACTS...Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. In addition, logs and other debris can be lifted and carried by the waves, crushing or entrapping unsuspecting victims underneath. * ADDITIONAL DETAILS...Sneaker waves have the ability to run farther up the beach than usual. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ Visit us at https://www.weather.gov/Medford
698 WHUS46 KMFR 252114 CFWMFR Coastal Hazard Message National Weather Service Medford OR 114 PM PST Tue Jan 25 2022 ORZ021-022-260500- /O.CON.KMFR.BH.S.0003.000000T0000Z-220126T0600Z/ South Central Oregon Coast-Curry County Coast- 114 PM PST Tue Jan 25 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...Increased threat for hazardous sneaker waves. * WHERE...South Central Oregon Coast and Curry County Coast. * WHEN...From 1 PM PST Tuesday afternoon through 10 PM PST Tuesday evening. * IMPACTS...Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. In addition, logs and other debris can be lifted and carried by the waves, crushing or entrapping unsuspecting victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ Visit us at https://www.weather.gov/Medford
353 WHUS46 KMFR 260457 CFWMFR Coastal Hazard Message National Weather Service Medford OR 857 PM PST Tue Jan 25 2022 ORZ021-022-260600- /O.CON.KMFR.BH.S.0003.000000T0000Z-220126T0600Z/ South Central Oregon Coast-Curry County Coast- 857 PM PST Tue Jan 25 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...An elevated threat for hazardous sneaker waves. * WHERE...South Central Oregon Coast and Curry County Coast. * WHEN...Through 10 PM PST Tuesday evening. * IMPACTS...Even during calm conditions sneaker waves can suddenly and rapidly sweep up the beach without warning, knock unsuspecting people over, and pull them into the surf. Shock and hypothermia can occur quickly in the cold Pacific waters. In addition, logs and other debris can be lifted and carried by the waves, crushing or entrapping unsuspecting victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ BTL Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Jan 24, 2:57 PM PST, 1 hour 56 minutes earlier.
Area forecast discussion, Jan 24, 2:57 PM PST, 1 hour 56 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Medford OR
257 PM PST Mon Jan 24 2022
Added extended discussion.
.DISCUSSION...24/12Z NAM/GFS/EC in.
Mostly clear skies prevail over the land portions of the Medford
forecast area this afternoon, except for some lingering patchy low
clouds and fog over the Umpqua Basin. Meanwhile, areas of marine
stratus has returned to the coastal waters beyond 30nm from shore.
The block over the eastern Pacific remains in place this morning
with northwest flow aloft over the Pacific Northwest. Low level
onshore flow has returned to the area for now. An inside slider
will move through to the east of the area tonight, causing the
flow aloft to veer north, so there will be another short stretch
of low level northeast to east flow tonight. Onshore flow will
return Tuesday.
It will remain dry over the area. Some of the west side valleys
will continue to see night into morning low clouds and fog with
cold nights and mild afternoons under the inversion, but coverage
of the overnight low clouds and fog will continue to diminish as
the air mass dries out. The ridges will see overall mild conditions
under mostly clear skies with moderate RH recoveries. Winds may
be a bit gusty over the ridges tonight, but nothing strong.
The primary near term issue in terms of impacts is air stagnation
in the valleys. An Air Stagnation Advisory for valley locations
remains in effect through Friday night.
The ridge axis will finally move onshore Wednesday night. Flow
aloft will become southwesterly. This will open the storm door,
but the next trough will take a while to get here.
Extended discussion...Thu 27 January through Mon 31 January 2022.
The quiet stable pattern will continue through the end
of the week and likely into at least the first half of next weekend.
The operational models are in better agreement today showing the
upper low weakening as it moves into the strong upper ridge and
splitting with the weak upper low moving into the Bay area in
California. This should come as no surprised because typically when
a strong ridge is present when a strong upper ridge is in place and
begins to break down as an upper trough approaches, it usually loses
steam which is the case here. Of note: The GFS has been showing this
solution the past several runs and the last two runs of the ECMWF.
The net result will be continued dry weather through at least
Saturday. The individual ECMWF and GFS ensemble members also show no
precipitation through Saturday. Therefore the forecast was adjusted
to remove any mention of precipitation through Saturday.
Therefore much of the same can be expected with low clouds forming
in the Umpqua Basin and Grants Pass area later in the evening and
lasting into most ofthe morning hours. Other than the low clouds in
the aforementioned areas, skies are expected to remain mostly clear
with varying amounts of high and possibly mid level clouds passing
by.
Sunday is shaping up to be a transition day. The operational models
and individual ensemble members show increasing chance of
precipitation during the day, but they do vary on the timing of
precipitation. For example the ECMWF is later with the arrival if
precip while the GFS is earlier. Looking further into the individual
ECMWF ensemble members the majority of them(40 out of 50)show no
precipitation Sunday morning, but then increases to almost half of
the members Sunday afternoon. The majority of the GEFS individual
members also show no precipitation Sunday morning and afternoon, but
about 30% do. Therefore the forecast will reflect the above
mentioned reasoning with precipitation changes increasing during the
day.
All signs are pointing towards cooler and wetter conditions for the
start of next week and beyond, but the upper troughing is not as
deep and which could limit the amount of precipitation that occurs in
our CWA which is what the individual ensemble means are showing.
-Petrucelli
&&
.AVIATION...24/18Z TAFs...Skies will remain clear across the
forecast area throughout the TAF period, with two exceptions. The
Umpqua Basin, including Roseburg, and Merlin near Grants Pass.
Expect IFR/LIFR conditions in fog and low stratus to persist in
these areas until 21z, with VFR conditions to follow. VFR/LIFR
ceilings and visibility are expected to return in the same locations
again late this evening and continue until the end of the TAF
period. -Petrucelli
&&
.MARINE...Updated 200 PM PST Monday 24 January 2022...Relatively
calm conditions are expected for most of the week, although
conditions may approach Small Craft Advisory at times due to
elevated swells. Generally light north winds are expected tonight
through Tuesday night, shifting to the south and east Wednesday
through the rest of the week. -BPN
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Air Stagnation Advisory until 4 AM PST Saturday for
ORZ023>026-029>031.
CA...Air Stagnation Advisory until 4 AM PST Saturday for
CAZ080>082-084-085.
Pacific Coastal Waters...
None.
15/10/20The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 25, 5:11 AM PST | Dense Fog Advisory | MFR | Coos, Douglas | 5 hr |
| Jan 25, 5:11 AM PST | Freezing Fog Advisory | MFR | Curry, Josephine | 5 hr |
Nearby
Beach Hazards Statements in Oregon, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.